Alert archive / Texas / Flash Flood Warnings in 2015

Flash Flood Warning 18, NWS Midland/Odessa, TX

May 5, 2015Borden County, Scurry County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at May 5, 2015, 8:34 AM CDT for Borden County, Scurry County, Texas. It was in force for 116 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 5, 2015, 8:34 AM CDT (13:34 UTC)
Expired
May 5, 2015, 10:30 AM CDT
In force
116 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

Counties Borden County, TX, Scurry County, TX

The radar

The Lubbock radar (KLBB), 117 km from the middle of the area, began a volume at 13:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 5, 10:00 AM CDTFLASH FLOOD5 S Gail, TXSH 669 CLOSED AND BARRICADED SOUTH OF GAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 86 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 1.6 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2015-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 342 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2015-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 205 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
342 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
770 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
205 m²/s²
0-3 km storm-relative helicity
239 m²/s²
Significant tornado parameter
0.2
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

850 
WGUS54 KMAF 051334
FFWMAF
TXC033-415-051530-
/O.NEW.KMAF.FF.W.0018.150505T1334Z-150505T1530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
834 AM CDT TUE MAY 5 2015

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN SCURRY COUNTY IN WEST TEXAS...
  BORDEN COUNTY IN WEST TEXAS...

* UNTIL 1030 AM CDT

* AT 833 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
  FLASH FLOODING FROM A THUNDERSTORM NEAR GAIL...MOVING EAST AT 55
  MPH.

* THE THUNDERSTORM PRODUCING FLASH FLOODING WILL AFFECT THE FOLLOWING
  LOCATIONS...
  
  ARAH...
  FLUVANNA...
  RANDALLS CORNER...
  DERMOTT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3253 10117 3253 10169 3296 10167 3296 10072

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at May 5, 6:13 AM CDT, 2 hours 21 minutes earlier.

Area forecast discussion, May 5, 6:13 AM CDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
613 AM CDT Tue May 5 2015

.UPDATE...

Update to extend the Flash Flood Watch over portions of the
forecast area, and issue the latest Aviation Discussion.

&&

.DISCUSSION...

Will extend portions of the Flash Flood Watch until 05/15Z as
backing flow ahead of a potent ua trough has resulted in the
continuation of convection over northern portions of the forecast
area.  An outflow boundary over the northern reaches of the forecast
area is being intersected by a low level jet, and along with mid
level lift ahead of the mentioned shortwave trough, resulting in
said convection.  There does not appear to be enough instability for
much in the way of severe thunderstorms, however heavy rainfall with
1 to 2 inch amounts do appear likely.  Portions of Gaines, Andrews,
Dawson and Borden counties have been hit the hardest so far, and
unfortunately all of these may see another round of heavy rainfall.
Will extend the Watch in these counties.  As far as Eddy and Lea
counties in New Mexico, it appears the tail end of the line of
convection will make it's way eastward out of southeastern Lea
County in the next hour, and is moving rapidly enough to leave these
counties out.  Think the convection will begin to wane around 05/13Z
or 05/14Z as the low level jet decreases.  Therefore, will not add
Scurry or Mitchell counties to the Watch.  An update will follow
shortly.

&&

.AVIATION...

Thunderstorms will linger over at least KMAF past 05/12Z, otherwise
expect convection to stay north and east of the rest of the
terminals.  MVFR ceilings will also affect KMAF, but there should be
clearing from west to east with only KHOB and perhaps KINK seeing
any lower ceilings.  Southwest to westerly winds will increase and
become gusty by late this morning, but VFR conditions will
prevail.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...FLASH FLOOD WATCH until 10 AM CDT this morning FOR THE FOLLOWING
     ZONES... Andrews...Borden...Dawson...Gaines.

&&

67

Follow us on Facebook and Twitter at:
http://facebook.com/NWSMidland
http://twitter.com/NWSMidland

Check us out on the internet at:
http://weather.gov/midland
Hazardous weather outlook, May 5, 6:40 AM CDT, 1 hour 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
640 AM CDT TUE MAY 5 2015

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-061145-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
640 AM CDT TUE MAY 5 2015 /540 AM MDT TUE MAY 5 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

HEAVY RAINFALL LOOKS LIKELY THROUGH 10 AM CDT OVER GAINES,
ANDREWS, DAWSON AND BORDEN COUNTIES IN WEST TEXAS.  SINCE ANOTHER
INCH OR TWO OF RAINFALL COULD STILL FALL IN THESE AREAS, THE FLASH
FLOOD WATCH WILL REMAIN IN EFFECT UNTIL THIS TIME.

THUNDERSTORMS WILL BE POSSIBLE AGAIN THIS AFTERNOON AND EVENING,
ESPECIALLY OVER THE EASTERN PERMIAN BASIN, STOCKTON PLATEAU AND
LOWER TRANS PECOS ALONG A DRYLINE.  SOME OF THE STORMS COULD BECOME
STRONG ENOUGH TO PRODUCE GUSTY WINDS NEAR 60 MPH, QUARTER TO GOLF
BALL SIZED HAIL AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORM CHANCES WILL CONTINUE THROUGH THE REST OF THE WEEK,
AND INTO NEXT WEEKEND, BUT MAINLY OVER THE PERMIAN BASIN.  SOME OF
THE STORMS COULD BE SEVERE, BUT MORE DETAILED INFORMATION WILL BE
FORTHCOMING ON THE TIMING AND LOCATION AS WE NEAR THOSE TIME FRAMES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND EVENING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, May 5, 5:49 AM CDT, 2 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
549 AM CDT TUE MAY 5 2015

NMZ033-034-TXZ050-059-051130-
LOVING-ANDREWS-SOUTHERN LEA COUNTY-CENTRAL LEA COUNTY-
449 AM MDT TUE MAY 5 2015

...SIGNIFICANT WEATHER ADVISORY FOR AN INTENSIFYING THUNDERSTORM
AFFECTING NORTH CENTRAL LOVING...SOUTHEASTERN LEA AND SOUTHWESTERN
ANDREWS COUNTIES UNTIL 530 AM MDT/630 AM CDT/...

AN INTENSIFYING THUNDERSTORM WAS LOCATED 15 MILES NORTHWEST OF JAL AT
448 AM MDT/548 AM CDT/...MOVING EAST NORTHEAST AT 25 MPH.  HAIL UP TO
THE SIZE OF NICKELS AND 50 MPH WINDS ARE POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3252 10307 3210 10306 3194 10358 3229 10353
TIME...MOT...LOC 1048Z 253DEG 20KT 3221 10341
Local storm report, May 5, 6:58 AM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
658 AM CDT TUE MAY 05 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             7 SE KENT               31.00N 104.14W
05/04/2015  E1.75 INCH       JEFF DAVIS         TX   PUBLIC

            STARTED AT 308 PM AND ENDED AT 325 PM.

0408 PM     HAIL             10 W BALMORHEA          30.98N 103.91W
05/04/2015  E1.75 INCH       REEVES             TX   EMERGENCY MNGR

0447 PM     HAIL             1 N SARAGOSA            31.04N 103.66W
05/04/2015  E1.75 INCH       REEVES             TX   LAW ENFORCEMENT

            GOLFBALL SIZE HAIL ONGOING

0500 PM     HAIL             8 WSW MENTONE           31.67N 103.73W
05/04/2015  E1.75 INCH       REEVES             TX   EMERGENCY MNGR

            GOLF BALL SIZE HAIL 4 MILES N OF THE US 285/302
            INTERSECTION ALONG US 285.

0530 PM     HAIL             13 W MENTONE            31.71N 103.82W
05/04/2015  E0.88 INCH       REEVES             TX   BROADCAST MEDIA

            NICKEL SIZE HAIL ALONG HIGHWAY 285 IN REEVES CO

0530 PM     HAIL             10 NW MENTONE           31.81N 103.72W
05/04/2015  E0.88 INCH       LOVING             TX   BROADCAST MEDIA

0550 PM     HEAVY RAIN       1 SW SEAGRAVES          32.93N 102.58W
05/04/2015  M3.96 INCH       GAINES             TX   MESONET

            REPORTED BY TEXAS TECH MESONET IN THE PAST HOUR.

0556 PM     FLASH FLOOD      SEAGRAVES               32.94N 102.57W
05/04/2015                   GAINES             TX   EMERGENCY MNGR

            FLOODING AT HWY 385/83. STRANDED VEHICLES AT MCADOO
            CURVE. WATER COVERING ALL FOUR LANES OF TRAFFIC.

0623 PM     HAIL             26 W FORT STOCKTON      30.89N 103.32W
05/04/2015  M1.75 INCH       PECOS              TX   TRAINED SPOTTER

            REPORTED ALONG INTERSTATE 10.

0650 PM     HAIL             24 W FORT STOCKTON      30.89N 103.29W
05/04/2015  M1.50 INCH       PECOS              TX   PUBLIC

            GOLF BALL TO PING PONG BALL COVERING THE GROUND

0713 PM     HAIL             19 W FORT STOCKTON      30.89N 103.21W
05/04/2015  E1.75 INCH       PECOS              TX   PUBLIC

            HAIL REPORTED ALONG 1-10 AT EXIT 237

0732 PM     HAIL             10 W FORT STOCKTON      30.89N 103.05W
05/04/2015  E1.50 INCH       PECOS              TX   EMERGENCY MNGR

            AT THE INTERSECTION IF I-10 AND HIGHWAY 67

0753 PM     HAIL             FORT STOCKTON           30.89N 102.89W
05/04/2015  E1.50 INCH       PECOS              TX   FIRE DEPT/RESCUE

            GOLF BALL TO PING PONG BALL SIZE HAIL

0800 PM     FLASH FLOOD      20 W FORT STOCKTON      30.89N 103.22W
05/04/2015                   PECOS              TX   PUBLIC

            WATER FLOWING OVER ACCESS ROAD AT INTERSTATE 10 AT MILE
            MARKER 235

0800 PM     HAIL             FORT STOCKTON           30.89N 102.89W
05/04/2015  E1.00 INCH       PECOS              TX   TRAINED SPOTTER

0801 PM     HAIL             FORT STOCKTON           30.89N 102.89W
05/04/2015  E1.75 INCH       PECOS              TX   TRAINED SPOTTER

            FALLING AT THE INTERSECTION OF HWY 285/385 IN MESA VIEW
            NEIGHBORHOOD.

0817 PM     HAIL             4 S FORT STOCKTON       30.83N 102.89W
05/04/2015  E2.00 INCH       PECOS              TX   TRAINED SPOTTER

0820 PM     FLASH FLOOD      FORT STOCKTON           30.89N 102.89W
05/04/2015                   PECOS              TX   EMERGENCY MNGR

            TWO FEET OF WATER OVER I-10 FROM MILE MARKER 256 INTO
            DICKINSON BLVD

0943 PM     HAIL             7 WSW PYOTE             31.50N 103.23W
05/04/2015  E2.50 INCH       WARD               TX   PUBLIC

            ON I-20 BETWEEN MILE MARKER 59 AND 62.

1019 PM     HAIL             7 SSW GRANDFALLS        31.25N 102.90W
05/04/2015  M1.00 INCH       PECOS              TX   TRAINED SPOTTER

            MEASURED 1.17 INCHES WITH A MICROMETER.

1030 PM     HAIL             2 W PYOTE               31.54N 103.16W
05/04/2015  E1.25 INCH       WARD               TX   LAW ENFORCEMENT

            HALF DOLLAR HAIL COVERING I-20 BETWEEN MILE MARKERS 58
            AND 66

&&

AKL

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 7:10 PM CDTSpecial Weather StatementMAFDawson35 min
May 4, 7:29 PM CDTTornado WarningMAFPecos31 min
May 4, 7:42 PM CDTSpecial Weather StatementMAFReeves33 min
May 4, 7:56 PM CDTSevere Thunderstorm WarningMAFPecos64 min
May 4, 7:57 PM CDTAreal Flood AdvisoryMAFDawson2 hr
May 4, 8:08 PM CDTFlash Flood WarningMAFPecos, Reeves4 hr
May 4, 8:25 PM CDTFlash Flood WarningMAFDawson3 hr
May 4, 8:27 PM CDTSpecial Weather StatementMAFReeves33 min
May 4, 8:30 PM CDTSpecial Weather StatementMAFBorden30 min
May 4, 8:34 PM CDTFlash Flood WarningMAFGaines3 hr
May 4, 8:42 PM CDTAreal Flood AdvisoryMAFBorden3 hr
May 4, 8:47 PM CDTAreal Flood AdvisoryMAFLoving, Reeves, Ward, Winkler3 hr
May 4, 8:51 PM CDTSpecial Weather StatementMAFLoving24 min
May 4, 8:55 PM CDTSevere Thunderstorm WarningMAFPecos, Reeves65 min
May 4, 8:58 PM CDTSevere Thunderstorm WarningMAFPecos62 min
May 4, 9:04 PM CDTSevere Thunderstorm WarningMAFLoving, Reeves, Ward, Winkler41 min
May 4, 9:14 PM CDTFlash Flood WarningMAFBorden3 hr
May 4, 9:46 PM CDTSevere Thunderstorm WarningMAFWard44 min
May 4, 9:53 PM CDTSpecial Weather StatementMAFDawson37 min
May 4, 9:54 PM CDTFlash Flood WarningMAFReeves, Ward3 hr
May 4, 9:58 PM CDTSevere Thunderstorm WarningMAFPecos62 min
May 4, 10:00 PM CDTSevere Thunderstorm WarningMAFCrane, Pecos, Ward60 min
May 4, 10:12 PM CDTAreal Flood AdvisoryMAFAndrews, Gaines3 hr
May 4, 10:12 PM CDTSevere Thunderstorm WarningMAFBorden, Dawson, Martin63 min
May 4, 10:22 PM CDTAreal Flood AdvisoryMAFPecos4 hr
May 4, 10:30 PM CDTSevere Thunderstorm WarningMAFCrane, Ward45 min
May 4, 10:54 PM CDTSevere Thunderstorm WarningMAFPecos51 min
May 4, 10:57 PM CDTAreal Flood AdvisoryMAFDawson3 hr
May 4, 11:18 PM CDTSpecial Weather StatementMAFCrane27 min
May 4, 11:28 PM CDTFlash Flood WarningMAFDawson, Gaines6 hr
May 4, 11:38 PM CDTSpecial Weather StatementMAFBorden37 min
May 4, 11:44 PM CDTSevere Thunderstorm WarningMAFCrane46 min
May 5, 12:14 AM CDTFlash Flood WarningMAFBorden6 hr
May 5, 12:30 AM CDTSevere Thunderstorm WarningMAFCrane, Ector, Midland, Upton45 min
May 5, 1:16 AM CDTSevere Thunderstorm WarningMAFMidland44 min
May 5, 1:31 AM CDTSpecial Weather StatementMAFScurry44 min
May 5, 1:39 AM CDTFlash Flood WarningMAFBorden, Scurry3 hr
May 5, 3:51 AM CDTAreal Flood AdvisoryMAFMitchell, Scurry3 hr
May 5, 4:27 AM CDTFlash Flood WarningMAFGaines4 hr
May 5, 4:33 AM CDTAreal Flood AdvisoryMAFBorden, Scurry3 hr
May 5, 5:21 AM CDTFlash Flood WarningMAFGaines4 hr
May 5, 5:49 AM CDTSpecial Weather StatementMAFLoving41 min
May 5, 6:06 AM CDTFlash Flood WarningMAFDawson, Gaines4 hr
May 5, 6:29 AM CDTAreal Flood AdvisoryMAFAndrews, Gaines, Winkler3 hr
May 5, 2:55 PM CDTSpecial Weather StatementMAFHoward35 min
May 5, 3:13 PM CDTTornado WarningMAFBorden, Howard32 min
May 5, 3:41 PM CDTTornado Warning Tornado observedMAFBorden, Howard34 min
May 5, 3:55 PM CDTSpecial Weather StatementMAFScurry35 min
May 5, 4:02 PM CDTSevere Thunderstorm WarningMAFScurry43 min
May 5, 4:20 PM CDTSpecial Weather StatementMAFMitchell25 min
May 5, 4:37 PM CDTSpecial Weather StatementMAFMitchell23 min
May 5, 4:44 PM CDTSevere Thunderstorm WarningMAFScurry46 min
May 5, 4:45 PM CDTSevere Thunderstorm WarningMAFMitchell60 min
May 5, 5:05 PM CDTTornado WarningMAFMitchell40 min
May 5, 5:32 PM CDTSpecial Weather StatementMAFScurry28 min
May 5, 5:47 PM CDTSpecial Weather StatementMAFMitchell43 min
May 5, 6:46 PM CDTSpecial Weather StatementMAFTerrell29 min
May 5, 6:54 PM CDTSpecial Weather StatementMAFMitchell36 min

Nearby

Flash Flood Warnings in Texas, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.